Alert archive / West Virginia / Snow Advisories in 2007

Snow Advisory 2, NWS Baltimore/Washington

January 19, 2007Allegany County, Maryland; Grant County, Mineral County, West Virginia

NWS Baltimore/Washington issued this snow advisory at Jan 19, 2007, 2:55 PM EST for Allegany County, Maryland; Grant County, Mineral County, West Virginia. It took effect at Jan 19, 2007, 4:00 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2007, 2:55 PM EST (19:55 UTC)
In effect from
Jan 19, 2007, 4:00 PM EST
Expired
Jan 20, 2007, 10:42 AM EST
In force
19 hr
Issued by
NWS Baltimore/Washington

Counties Allegany County, MD, Grant County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this snow advisory went out at Jan 19, 11:42 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 19, 11:42 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 AM EST FRI JAN 19 2007

.MORNING UPDATE...

CURRENT FCST ON TRACK. 850 WINDS DEVELOPING LATER THIS AFTERNOON
50-55 KT WILL SUPPORT ADV CRITERIA GUSTS IN THE CURRENT WIND ADV
AREA. WILL KEEP VALUES JUST UNDER ADV TO THE E OF THE BLUE RIDGE.
HAVE ALSO DECREASED CLOUD COVER EVERYWHERE BUT WELL WEST OF THE BL
RIDGE WHERE STRONG CAA SUPPORTING A LOT OF LOW CLOUD COVER.

SNOW SEEMS TO BE INCREASING IN INTENSITY ALONG AND W OF THE ALLEG
FRONT SUPPORTED BY VERY STRONG CAA/UPSLOPE WINDS. HAVE INCREASED THE
COVERAGE IN THE FAR WEST COUNTIES AND MENTIONED ADTNL ACCUM AROUND
1 TODAY AND 1 TNGT. WILL HOLD OFF SN ADV BUT MAY BE NECESSARY FOR
THE AFTN PACKAGE BASED ON LATEST 12Z GDNC AND TRENDS. GIVEN STRONG
WINDS HAVE ALSO ADDED BLOWING SNOW IN THOSE AREAS.

GALES STILL LOOK FINE ON THE WATERS BEGINNING THIS AFTN AS WELL.

JB

&&

.SHORT TERM /TODAY THROUGH TONIGHT/...
07Z SFC ANALYSIS SHOWED LOW PRESSURE JUST OFF THE NORTH CAROLINA
COAST...WITH A NORTHERN STREAM COLD FRONT/SHORTWAVE MOVING INTO
WESTERN PENNSYLVANIA AND WESTERN WEST VIRGINIA...AND ANOTHER
SHORTWAVE SLIDING ACROSS INDIANA.

COASTAL PRESSURE WILL CONTINUE TO MOVE NORTHEAST AND DEEPEN TODAY.
THE INITIAL COLD FRONT/SHORTWAVE WILL MOVE EAST ACROSS OUR CWA EARLY
THIS MORNING...ALLOWING WINDS TO SHIFT TO THE WEST. FRONT HAS SOME
MIXED PRECIPITATION ASSOCIATED WITH IT ACROSS EASTERN OHIO...WESTERN
PENNSYLVANIA AND WEST VIRGINIA EARLY THIS MORNING. SNOW SHOWERS
ASSOCIATED WITH THE INITIAL COLD FRONT/SHORTWAVE WILL BE CONFINED TO
OUR WESTERN COUNTIES...AND DO NOT EXPECT ANY PRECIPITATION TO MAKE
IT OVER THE MOUNTAINS. THE SECOND SHORTWAVE WHICH IN REALITY IS THE
TRUE 500 MB TROUGH AXIS MOVES THROUGH LATER IN THE MORNING. ITS
PASSAGE WILL SHIFT WINDS TO THE NORTHWEST...AND USHER IN THE MORE
SIGNIFICANT MID LEVEL DRYING AND COLD ADVECTION.

GIVEN EXPECTED MID LEVEL DRYING AND A DEVELOPING DOWNSLOPE WIND
COMPONENT...WILL TRANSITION FROM MOSTLY CLOUDY TO MOSTLY SUNNY EAST
OF THE MOUNTAINS. ACROSS OUR WESTERN ZONES...ESPECIALLY ALONG AND
WEST OF THE ALLEGHENY FRONT...WILL KEEP MOSTLY CLOUDY SKIES AS
UPSLOPE SNOW FORMS. CURRENT GUIDANCE SUGGESTS ABOUT 1 INCH
TODAY...WHICH IS NOT HIGH ENOUGH FOR WARRANT A SNOW ADVISORY (12
HOUR CRITERIA -- 2 INCHES). ANOTHER 1 INCH WILL BE POSSIBLE
OVERNIGHT.

MORE SIGNIFICANTLY...COLD ADVECTION COMBINED WITH A STRONG 850 MB
JET STREAK WILL PROMOTE GUSTY WINDS ACROSS OUR ENTIRE CWA. MOMENTUM
TRANSFER WILL BE EXCEPTIONAL...AND GIVEN THE MAGNITUDE OF THE JET
STREAK OVER OUR WESTERN CWA (50 KT OR GREATER) WILL ISSUE A WIND
ADVISORY FOR AREAS WEST OF THE BLUE RIDGE FOR 45-50 MPH GUSTS. WILL
HAVE ADVISORY IN EFFECT THROUGH TONIGHT...AS COLD ADVECTION
CONTINUES TONIGHT AND 850 MB WINDS ACTUALLY INCREASE. EAST OF THE
MOUNTAINS...IT WILL BE WINDY AS WELL ALTHOUGH WINDS WILL FALL SHORT
OF WIND ADVISORY CRITERIA ACCORDING TO THE NAM AND GFS...AND GUSTS
EAST OF THE MOUNTAINS WILL BE ABOUT 40 MPH.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE EXTENDED FORECAST WILL BE DOMINATED BY A COUPLE OF SYSTEMS...ONE
FOR LATTER HALF OF THE WEEKEND INTO THE EARLY PART OF NEXT WEEK AND
A SECOND SYSTEM MID TO LATE WEEK. HAVE CONCENTRATED MORE ON THE
SUNDAY/MONDAY SYSTEM AND NOT MADE MANY CHANGES PAST TUESDAY WITHIN
THE EXTENDED GRIDS. DID THE USUAL RE-POPULATING OF THE
MAX/MIN...DEWS...AND WINDS FOR DAYS 2 THROUGH 4.

MID LEVEL TROUGH AND STRONG SHORTWAVE ENERGY EXITING THE CWFA AT THE
BEGINNING OF THE EXTENDED PERIOD. BRIEF NORTHWEST FLOW ALOFT WILL
GIVE WAY TO SOUTHWEST FLOW BY LATE SUNDAY AS A LONGWAVE TROUGH DIGS
IN THE WESTERN HALF OF THE COUNTRY. MEANWHILE...AN UPPER LOW AND
SHORTWAVE ENERGY EJECT OUT OF THE DESERT SOUTHWEST AND MOVE
NORTHEAST INTO THE GREAT LAKES REGION DURING THE DAY ON SUNDAY. THE
LONGWAVE TROUGH WILL CONTINUE TO DIG SOUTHWARD ON MONDAY...AND BEGIN
MOVING EAST ON TUESDAY. THE TROUGH IS EXPECTED TO MOVE THROUGH THE
CWFA TUESDAY NIGHT/EARLY WEDNESDAY. A REINFORCING SHORTWAVE DIVES
SOUTH OUT OF CANADA WEDNESDAY NIGHT/EARLY THURSDAY AND AFFECTS THE
CWFA ON THURSDAY.

UPSLOPE SNOW SHOWERS SHOULD BEGIN TO TAPER OFF EARLY SATURDAY
MORNING AS SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST. THE HIGH
CENTER WILL DRIFT DIRECTLY OVERHEAD SATURDAY NIGHT...WHILE LOW
PRESSURE DEVELOPS OVER THE GULF COAST STATES AND BEGINS MOVING
NORTHEAST. THE HIGH PRESSURE CENTER WILL GET NUDGED EASTWARD AS THE
SURFACE LOW MOVES NORTHEAST AND EMERGES OFF THE COAST OF THE
CAROLINAS SUNDAY NIGHT/EARLY MONDAY. THE GFS BEGINS SPREADING QPF
NORTHWARD OVER THE SW PORTION OF THE CWFA EARLY/MID SUNDAY...HOLDING
BACK THE BULK OF THE QPF FOR SUNDAY NIGHT. THE GFS HAS ALSO SHIFTED
THE AXIS OF HEAVIEST PRECIP A LITTLE FURTHER NORTHWARD THAN IN
PREVIOUS RUNS. THE LOW CENTER WILL MOVE EAST OUT TO SEA ON
MONDAY...WITH UPSLOPE PRECIP ONCE AGAIN EXPECTED THROUGH MID WEEK
FOR THE WESTERN RIDGES. A REINFORCING COLD FRONT IS ALSO PROGGED FOR
TUESDAY. HIGH PRESSURE WILL DOMINATE ON WEDNESDAY...WITH ANOTHER
FROPA EXPECTED FOR THURSDAY.

WINDS ARE ONCE AGAIN EXPECTED TO BE A PROBLEM ON SATURDAY. GUST
POTENTIAL MAY COME CLOSE TO ADVISORY CRITERIA FOR A SECOND DAY. HAVE
GONE AHEAD AND INSERTED GUSTS JUST BELOW 40KT ALONG THE MASON DIXON
LINE...WITH PRETTY MUCH 35KT GUSTS ELSEWHERE.

A WINTRY MIX LOOKS TO BE ON TAP FOR SOUTHERN AREAS OF THE CWFA
SUNDAY NIGHT. LATEST GFS SHOWS WARM AIR ALOFT MOVING IN AFTER
00Z...WHILE SURFACE TEMPERATURES IN THE MID/UPPER 20S. BUFKIT
FORECAST SOUNDINGS SUPPORT THIS IDEA WITH A MIXTURE OF
SNOW/SLEET/RAIN/FREEZING RAIN. IT WILL BE RATHER HARD TO
DIFFERENTIATE HOW FAR NORTH THE MIX WILL MAKE IT...BUT ALL
INDICATIONS SUGGEST THAT THE SOUTHERN PART WILL SEE THE BEST CHANCES
OF THE MIX. HAVE KEPT ALL SNOW FOR THE REMAINDER OF THE FORECAST
AREA. WILL HAVE TO KEEP A CLOSE EYE ON HOW THIS SYSTEM DEVELOPS ON
SUCCESSIVE MODEL RUNS.

&&

.AVIATION...
PATCHES OF LOW CLOUDS COULD AFFECT EASTERN TERMINALS SUCH AS
KBWI...KMTN AND KDCA EARLY THIS MORNING WITH TEMPORARY MVFR OR IFR
CIGS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH 06Z SAT. HAVE
INCLUDED GUSTS IN THE 30-35 KT RANGE THIS AFTERNOON/EVENING.

&&

.MARINE...
WIND SENSORS ON AND NEAR THE WATERS INDICATED SUB SMALL CRAFT
ADVISORY SPEEDS AT 2 AM...HOWEVER...WE EXPECT A RAPID INCREASE IN
WIND SPEEDS LATER THIS MORNING AND EARLY AFTERNOON AS COLD ADVECTION
INTENSIFIES BEHIND A COLD FRONT...AND MIXING BECOMES OPTIMIZED. GALE
WARNING GUSTS WILL BE ACHIEVED DURING THE AFTERNOON AND TONIGHT.
SINCE SMALL CRAFT ADVISORY SPEEDS WILL ONLY LAST A RELATIVE SHORT
WHILE PRIOR TO GALE GUSTS...WILL NOT RAMP UP FROM SMALL CRAFT TO
GALE AND WILL ONLY USE ONLY USE A SINGLE HEADLINE -- GALE WARNING.
GUSTS MAY REACH 40 KT THIS AFTERNOON AND TONIGHT.

SOLID GALE GUSTS ARE EXPECTED TO CONTINUE ON THE WATERS THROUGH
SATURDAY AFTERNOON. A BRIEF PERIOD OF SCA CRITERIA WILL LIKELY BE
MET SATURDAY EVENING BEFORE THE GRADIENT RELAXES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY FOR MDZ003-
     501-502.

VA...WIND ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY FOR VAZ021-
     025>031.

WV...WIND ADVISORY FROM NOON TODAY TO 4 AM EST SATURDAY FOR
     WVZ050>055-501>504.

MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 4 PM EST SATURDAY FOR
     ANZ530>537.

&&

SHORT TERM...PELOQUIN
LONG TERM...LISTEMAA
AVIATION...
MARINE...LISTEMAA/PELOQUIN
Hazardous weather outlook, Jan 19, 12:06 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EST FRI JAN 19 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1206 PM EST FRI JAN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS WILL OCCUR THIS AFTERNOON AND TONIGHT ACROSS
THE OUTLOOK AREA. THE STRONGEST WINDS ARE EXPECTED WEST OF THE BLUE
RIDGE WITH GUSTS BETWEEN 40 TO 50 MPH. WIND GUSTS EAST OF THE BLUE
RIDGE...INCLUDING THE BALTIMORE/WASHINGTON AND CHARLOTTESVILLE
AREAS...WILL BE BETWEEN 35 TO 40 MPH.

A GALE WARNING IS IN EFFECT FOR THE WATERS OF THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THROUGH TONIGHT FOR WIND
GUSTS OF 35 TO 40 KT.

PERIODS OF SNOW WILL OCCUR ALONG AND WEST OF THE ALLEGHENY FRONT
THIS AFTERNOON AND TONIGHT. SOME BLOWING SNOW MAY ALSO OCCUR.
ADDITIONAL ACCUMULATIONS AROUND AN INCH WILL BE POSSIBLE...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE ALONG THE WEST FACING SLOPES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDY CONDITIONS ARE LIKELY TO CONTINUE INTO THE AFTERNOON ON
SATURDAY. WIND GUSTS AROUND 45 MPH WILL BE POSSIBLE OVER MUCH OF
THE AREA.

GALE WARNING CONDITIONS ARE EXPECTED TO PERSIST INTO LATE SATURDAY
OVER THE MARINE AREA.

AN AREA OF LOW PRESSURE WILL MOVE OUT OF THE GULF STATES INTO THE
CAROLINAS LATER ON SUNDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO
BRING MINOR ACCUMULATIONS OF A WINTRY PRECIPITATION MIX TO MUCH OF
THE OUTLOOK AREA...INCLUDING THE WASHINGTON/BALTIMORE REGION. STAY
TUNED TO LATER FORECAST UPDATES FOR ADDITIONAL DETAILS ON THIS
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF WIND
GUSTS AND ANY DAMAGES WOULD BE GREATLY APPRECIATED.

JB

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 4:41 AM ESTWind AdvisoryLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 4 more16 hr
Jan 19, 2:59 PM ESTWind AdvisoryLWXBaltimore, Carroll, Frederick, City of Baltimore3 hr

Nearby

Snow Advisories in West Virginia, 2007Snow Advisories in Maryland, 2007Snow Advisories in Virginia, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.